Indiana, 2017Flooding in Indiana, March 3 to 12, 2017
March 3 to 12, 2017 · NWS PAH · 4 events in 4 counties and zones
A combination of rainfall at the end of February and the first part of March sent the Ohio and White Rivers above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of rainfall at the end of February and the first part of March sent the Ohio and White Rivers above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 3, 6:41 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 3, 6:41 AM EST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
541 AM CST Fri Mar 3 2017
.UPDATE...
Issued at 541 AM CST Fri Mar 3 2017
Updated the AVIATION discussion for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 318 AM CST Fri Mar 3 2017
Above average confidence through most of the short term due to
decent model agreement and lack of tangible weather.
In the wake of a frontal passage Thursday evening, surface high
pressure overspreading the region along with slowly rising heights
aloft/weak ridging will keep the region dry through Sunday.
Sunday night is where models begin to diverge a bit. By then the
region will be on the back side of the high pressure with strong
southerly flow in the lower levels causing an increase in low level
moisture. Late Sunday night the GFS and Canadian show ripples of mid
level energy in the west southwest flow aloft combining with the
moisture to produce light precipitation across the area while the
NAM12 still shows weak ridging and little to no precipitation.
Forecast Builder seems to lean toward the wetter solutions so will
run with that.
Temperatures will remain within a few degrees of normal through
tonight, then warm back up to well above normal from Saturday
through the rest of the period.
.LONG TERM...(Monday through Thursday)
Issued at 318 AM CST Fri Mar 3 2017
Confidence in the long term portion of the forecast is increasing as
forecast models appear to be coming into better agreement. While
much of the uncertainty revolves around timing and frontal passage
on Tuesday, higher confidence exists with the overall synoptic
pattern.
A large scale trough should progress from the Pacific Coast on
Sunday into the Great Lakes Region and Ohio Valley by mid week.
Ahead of this trough, weak impulses of upper level energy are
forecast to stream over top a moistening atmosphere to result in a
chance for showers on Monday. Shower and thunderstorm potential will
increase Monday night into Tuesday as the atmosphere destabilizes
ahead of the approaching cold front. The combination of at least
marginal convective available potential energy with 0-6km bulk shear
of at least 50 to 60 knots leaves open the potential for organized
strong to severe thunderstorms as well. But there are too many
unknowns at this time to determine exactly when, where, and to what
degree.
While models are still about 6 hour apart, they do agree that the
chance of showers and thunderstorms should come to an end as the
cold front shifts east of the region Tuesday afternoon or evening.
Behind the front, high pressure will bring a return to dry weather
and slightly cooler temperatures Wednesday and Thursday.
Temperatures through the period will remain unseasonably warm.
Readings are forecast to peak at least into the mid to upper 60s
Monday and Tuesday before settling back by 5 to 10 degrees on
Wednesday and Thursday. Lows should remain above freezing through
the period, though some patchy frost cannot be ruled out Wednesday
night.
&&
.AVIATION...
Issued at 541 AM CST Fri Mar 3 2017
High pressure overspreading the TAF sites will yield VFR
conditions through the period. Winds will veer from the northwest
around to the southeast through the period but should remain AOB 5
knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM/AVIATION...JP
LONG TERM...RJP
Hazardous weather outlook, Mar 3, 5:50 AM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
450 AM CST Fri Mar 3 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
450 AM CST Fri Mar 3 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Fire danger will be elevated this afternoon by the combination of
low relative humidity and dry fuels, though at least winds should be
relatively light.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The potential for thunderstorms returns to the area Monday night and
Tuesday. Strong to severe thunderstorms cannot be ruled out. The
degree and type of severe weather will largely depend on timing,
which remains uncertain. Large hail, damaging winds, heavy rainfall,
and lightning all appear to be possible at this point.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JP/RJP
Flood, Pike
- When
- March 3, 10:00 AM EST to March 12, 4:00 PM EST
- Where
- Pike County, 1.3 mi WNW of Petersburg to 1.07 mi NE of Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.510, -87.301
Minor flooding occurred along the White River. Low-lying woods and fields near the river were inundated. Lowland flooding affected nearly a dozen Pike County roads, including County Roads 750N, 600N, 1000E, 250W, 400W, 675N, and several others. Some low oil fields were flooded.
Flood, Gibson
- When
- March 4, 7:00 AM CST to March 12, 10:00 AM CST
- Where
- Gibson County, Hazleton to 1.11 mi WSW of Giro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Minor flooding occurred along the White River. Low-lying woods and fields near the river were flooded. Low-lying oil fields and a few low rural roads were flooded. High water isolated Pottstown, a cluster of river cabins.
Flood, Warrick
- When
- March 4, 4:00 PM CST to March 8, 2:00 AM CST
- Where
- Warrick County, 1 mi SE of Newburgh to 3.05 mi ESE of Newburgh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.940, -87.406
Minor flooding occurred along the Ohio River at Newburgh. Low-lying woods and fields near the river were inundated.
Flood, Posey
- When
- March 6, 6:00 AM CST to March 8, 6:00 AM CST
- Where
- Posey County, 0.68 mi SSW of Mt Vernon to 0.28 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.921, -87.904
Minor flooding occurred along the Ohio River near Mount Vernon. Low-lying woods and fields were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, March 3, 20171 death · 3 injured · $100,000 · 2 events
- Wildfire in Oklahoma, March 3, 20171 death · 1 event
- Winter Weather in Pennsylvania, March 3, 20172 injured · 1 event
- Strong Wind in New York, March 3, 2017$20,000 · 2 events
- High Wind in Montana, March 3, 201783 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684371, 684370, 684367, 684365.